Kansas, 2013

Drought in Kansas, February 1 to 28, 2013

February 1 to 28, 2013 · NWS GLD · 13 events in 13 counties and zones

Drought conditions continued from January with northwest Kansas rated as being in Exceptional (D4) Drought. February precipitation was highly variable, with 65% of normal in Hoxie and Sharon Springs, 120% of normal in Hill City and Dresden, 170% of normal near Atwood and Lenora and 235% of normal near Russell Springs.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions continued from January with northwest Kansas rated as being in Exceptional (D4) Drought. February precipitation was highly variable, with 65% of normal in Hoxie and Sharon Springs, 120% of normal in Hill City and Dresden, 170% of normal near Atwood and Lenora and 235% of normal near Russell Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 31, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Jan 31, 11:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1053 PM MST THU JAN 31 2013

.UPDATE...
ISSUED AT 504 PM MST THU JAN 31 2013

UPDATED SHORT TERM FORECAST TO BLEND BETTER INTO THE CURRENTLY
OBSERVED MOSTLY CLEAR SKIES WITH A TRANSITION TO MOSTLY CLOUDY AS
AREAS OF FOG DEVELOP OVERNIGHT. HAVE ALSO MADE SLIGHT ADJUSTMENTS
TO TEMPERATURES THROUGH FRIDAY NIGHT FOR BETTER CONSISTENCY ACROSS
THE CENTRAL HIGH PLAINS REGION.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 123 PM MST THU JAN 31 2013

UPPER FLOW WILL BE NORTHWEST TONIGHT AND FRIDAY. SURFACE HIGH
PRESSURE WILL DRIFT INTO THE MISSOURI VALLEY. SUBSIDENCE AND LACK OF
MOISTURE WILL KEEP CONDITIONS DRY THROUGH FRIDAY. THE MAIN ISSUE
WILL BE TEMPERATURES TONIGHT AND FRIDAY. COLDER AIR SETTLING INTO
THE REGION WILL CAUSE LOW TEMPERATURES TO DROP INTO THE LOWER
TEENS TONIGHT IN THE EAST AND MID TEENS ELSEWHERE ACROSS THE FA.
TOWARD SUNRISE, SOUTHWEST WIND WILL DEVELOP IN THE WEST AND MODERATE
THE COLD TEMPERATURES SOME. ALSO, SOUTHWEST WIND WILL ERODE STRATUS
AND PATCHY FOG THAT DEVELOPS LATE TONIGHT. STRATUS AND FOG WILL
HOLD DOWN MAX TEMPERATURES SOME ON FRIDAY OVER THE SOUTHEAST WHERE
HIGHS SHOULD ONLY RISE INTO THE UPPER 30S. DOWNSLOPE CONDITIONS
AND A SUNNY SKY WILL CAUSE TEMPERATURES IN WESTERN AREAS TO RISE
INTO THE UPPER 40S WITH 50 NOT OUT OF QUESTION IN THE FAR WEST.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 242 PM MST THU JAN 31 2013

FRIDAY NIGHT-SUNDAY...LARGE SCALE TROUGHING WILL GRADUALLY SHIFT TO
THE EAST DURING THE PERIOD WITH A GENERALLY LOW AMPLITUDE RIDGE
SHIFTING TO THE EAST OVER THE ROCKIES THROUGH THE PERIOD. ALTHOUGH
THERE APPEARS TO BE A RATHER STRONG SHORT WAVE TROUGH THAT MOVES
OVER THE AREA LATE FRIDAY AFTERNOON AND EARLY FRIDAY NIGHT. 700-500
THETA E LAPSE RATES FALL TO AROUND 0.5 K/KM WHICH IS NEARING THE
RANGE FOR POTENTIAL INSTABILITY...BUT WITH SYSTEM RAPIDLY EXITING
AROUND 00Z...STRONG SUBSIDENCE BEHIND IT...AND MINIMAL ENSEMBLE
PROBABILITIES THINK GONG DRY IS WARRANTED ATTM. OTHERWISE...PERIOD
WILL REMAIN FAIRLY QUIET WITH TEMPS WARMING INTO THE 50S OVER THE
WEEKEND.

IN THE EXTENDED...MEDIUM RANGE MODELS IN REASONABLE AGREEMENT
THROUGH THE PERIOD WITH LARGE DIFFERENCES NOT REALLY DEVELOPING
UNTIL AFTER THE PERIOD HAS ENDED WITH POSSIBLE WEEKEND STORM SYSTEM.
FOR THE MOST PART...PATTERN LOOKS QUIET WITH ABOVE NORMAL TEMPS
EXPECTED THROUGHOUT THE FORECAST WITH DRY CONDITIONS EXPECTED TO
PREVAIL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1043 PM MST THU JAN 31 2013

LIFR TO VFR CONDITIONS FORECAST FOR THE 6Z TAFS. LATEST OBS FROM
TRIBUNE REPORT MVFR VIS AND LIFR CEILING. DIFFICULT TO DETERMINE
EXACTLY HOW FAR NORTH THE FOG/LOW CEILINGS ARE DUE TO THE HIGH
CLOUDS..BUT MODELS SUGGEST AN HOUR OR TWO INTO THE TAFS. THE LOW
CLOUDS/FOG SHOULD MOVE TO MCK A BIT LATER IN THE NIGHT AS THE
SATURATED AIR MOVES NORTH. WITH MID/HIGH LEVEL CLOUDS AND TRENDS
AT TRIBUNE...AM THINKING THE VIS SHOULD REMAIN MVFR. DID DELAY THE
ONSET OF THE LOWER VIS FOR MCK ACCORDING TO WHEN THE SOUNDING SATURATES
AT THE SURFACE. FOG/LOW CLOUDS WILL DISSIPATE FROM WEST TO EAST
AS WINDS TURN TO THE WEST AS A SURFACE TROUGH MOVES IN. BEHIND THE
SURFACE TROUGH THE LIGHT WINDS WILL TURN TO THE NORTHWEST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...032
LONG TERM...JRM
AVIATION...JTL
Hazardous weather outlook, Jan 31, 5:16 AM CST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
416 AM MST THU JAN 31 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
416 AM MST THU JAN 31 2013 /516 AM CST THU JAN 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOG WILL DEVELOP ACROSS MUCH OF THE AREA AFTER MIDNIGHT AND COULD
CAUSE SIGNIFICANT REDUCTIONS IN VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...THE FOG WILL END BY LATE MORNING. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Cheyenne

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cheyenne forecast zone
Reported by
Official NWS Observations
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Drought, Decatur

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Official NWS Observations
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Drought, Gove

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Gove forecast zone
Reported by
Official NWS Observations
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Drought, Graham

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Graham forecast zone
Reported by
Official NWS Observations
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Drought, Logan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Logan forecast zone
Reported by
Official NWS Observations
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Drought, Norton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Norton forecast zone
Reported by
Official NWS Observations
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Drought, Rawlins

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rawlins forecast zone
Reported by
Official NWS Observations
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Drought, Sheridan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Official NWS Observations
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Drought, Thomas

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Drought, Wichita

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Official NWS Observations
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Drought, Greeley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Greeley forecast zone
Reported by
Official NWS Observations
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Drought, Sherman

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sherman forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Drought, Wallace

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Wallace forecast zone
Reported by
Official NWS Observations
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437952, 437953, 437954, 437955, 437957, 437958, 437959, 437960, 437962, 437964, 437956, 437961, 437963.